Alert archive / Utah / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS Salt Lake City, UT

November 20, 2019Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Nov 20, 2019, 11:27 AM MST for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2019, 11:27 AM MST (18:27 UTC)
Expired
Nov 20, 2019, 2:00 PM MST
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 31 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WGUS55 KSLC 201827
FFWSLC
UTC053-202100-
/O.NEW.KSLC.FF.W.0017.191120T1827Z-191120T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1127 AM MST Wed Nov 20 2019

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  East central Washington County in southwestern Utah...

* Until 200 PM MST
    
* At 1120 AM MST, National Park officials reported Pine Creek and 
  Clear Creeks were experiencing flash flooding. Flash flooding is 
  also likely occurring across most small streams and small 
  drainages across the Zion National Park.

* Some locations that will experience flooding include...
  Zion National Park, Springdale, Rockville and Kolob Canyon. 

LAT...LON 3747 11291 3715 11291 3716 11311 3747 11324

$$

MPS
1 follow-up statement
083 
WGUS75 KSLC 202109
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
209 PM MST Wed Nov 20 2019

UTC053-202119-
/O.EXP.KSLC.FF.W.0017.000000T0000Z-191120T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
209 PM MST Wed Nov 20 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY HAS
EXPIRED...

Elevated flows will continue across all area slot canyons and 
normally dry washes but the flash flood threat has ended across east 
central Washington County.

LAT...LON 3747 11291 3715 11291 3716 11311 3747 11324

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 10:53 AM MST, 34 minutes earlier.

Area forecast discussion, Nov 20, 10:53 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1053 AM MST Wed Nov 20 2019

.SYNOPSIS...The low pressure system over central California
this morning will track southeast, then turn northeast into
southern and central Utah by early Thursday. Rain and snow along
with colder temperatures will impact much of the area through
Thursday evening. High pressure aloft will work east across the
Great Basin this weekend.

&&

.DISCUSSION...An upper low evident in morning satellite imagery
and upper air analysis is slowly migrating across southern
California. Downstream a couple of features are serving as a focus
for precipitation across the forecast area. The first is a mid
level deformation axis which extends across northern Utah and
continues to produce rain and high elevation snow over portions of
northwest Utah. Meanwhile further south, a combination of upper
diffluence within the northeastern quadrant of the upper low,
coupled with a jet streak and associated ejecting vorticity lobe,
is helping to maintain a band of precipitation across southwest
and south central Utah. Although drier mid level air evident in
water vapor imagery is spreading northeast into the region,
diffluence aloft should be sufficient for additional showers
across southern Utah throughout the afternoon hours. Will make
some tweaks to going forecast, but overall forecast with high PoPs
across the CWA looks to be in reasonable shape.

&&

.AVIATION...Showers will continue to impact the SLC terminal through
the day. Ceilings will remain around 5000 feet or so...occasionally
falling to MVFR levels during showers. Winds will remain
predominately from the north.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 10 PM MST this evening for UTZ016-019-
     020.

     Winter Weather Advisory until 4 PM MST Thursday for UTZ009-010-
     517.

     Winter Storm Warning until 4 PM MST Thursday for UTZ518.

WY...Winter Weather Advisory until 11 AM MST Thursday for WYZ021.

&&

Seaman/Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Nov 20, 7:03 AM MST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
703 AM MST Wed Nov 20 2019

UTZ001>016-019>021-517-518-WYZ021-211300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
703 AM MST Wed Nov 20 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Valley rain and mountain snow showers will expand across the
entire outlook area today. These showers will increase in
intensity again later this afternoon through the overnight hours.
Lowering snow levels will bring snow to all mountain locations,
with the more intense shower activity bring some some snow to the
higher valleys. Several inches of accumulation are expected in
the mountains, with the greatest amounts expected across the
southern, central and northeast mountains.

Locally heavy rainfall overnight along with additional rainfall
today will keep waterways across southwest Utah running high
through this evening. The return of heavier showers later today
could result in localized flash flooding across the flood prone
areas of extreme southwest Utah.

Strong easterly canyons winds are possible along the northern
Wasatch Front later this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The upper level low pressure system moving out of California later
today will track slowly east-northeast across southern Utah
Thursday. This low pressure will continue the long duration
precipitation event with heavy snows at the higher elevations of
southern, central and northeast Utah. Storm total accumulations
exceeding a foot will be common, with the heaviest snows across
the southern mountains.

Precipitation will begin to wind down late Thursday afternoon,
then end most areas by early Friday morning. Cold temperatures
across the outlook area on Friday will begin a gradual warmup with
dry conditions through the upcoming weekend.

A new and potent storm system will approach the Great Basin from
the northwest early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Nov 20, 8:25 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
825 AM MST WED NOV 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLASH FLOOD      6 ESE NEW HARMONY       37.46N 113.21W
11/20/2019                   WASHINGTON         UT   PARK/FOREST SRVC

            PARK SERVICE REPORTED FLASH FLOODING ALONG TAYLOR CREEK
            IN THE KOLOB SECTION OF THE PARK.

&&

CKRUSE
Local storm report, Nov 20, 10:18 AM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MST WED NOV 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             BRIGHTON                40.60N 111.58W
11/20/2019  M2.2 INCH        SALT LAKE          UT   COOP OBSERVER

0500 AM     SNOW             RICHFIELD               38.58N 112.33W
11/20/2019  M0.1 INCH        SEVIER             UT   COOP OBSERVER

0700 AM     SNOW             BEAVER                  38.28N 112.62W
11/20/2019  M0.2 INCH        BEAVER             UT   TRAINED SPOTTER

0717 AM     SNOW             BRIGHTON                40.62N 111.59W
11/20/2019  M1.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            SOLITUDE - 8200 FT

0727 AM     SNOW             PARK CITY               40.66N 111.57W
11/20/2019  M1.0 INCH        SUMMIT             UT   TRAINED SPOTTER

            CANYONS VILLAGE AT PARK CITY - 8800 FT

&&
Local storm report, Nov 20, 11:25 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1125 AM MST WED NOV 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             BRIGHTON                40.60N 111.58W
11/20/2019  M2.2 INCH        SALT LAKE          UT   COOP OBSERVER

0500 AM     SNOW             RICHFIELD               38.58N 112.33W
11/20/2019  M0.1 INCH        SEVIER             UT   COOP OBSERVER

0700 AM     SNOW             BEAVER                  38.28N 112.62W
11/20/2019  M0.2 INCH        BEAVER             UT   TRAINED SPOTTER

0717 AM     SNOW             BRIGHTON                40.62N 111.59W
11/20/2019  M1.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            SOLITUDE - 8200 FT

0727 AM     SNOW             PARK CITY               40.66N 111.57W
11/20/2019  M1.0 INCH        SUMMIT             UT   TRAINED SPOTTER

            CANYONS VILLAGE AT PARK CITY - 8800 FT

1021 AM     SNOW             CEDAR CITY              37.70N 112.84W
11/20/2019  M8.0 INCH        IRON               UT   TRAINED SPOTTER

&&

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 8:16 AM MSTFlash Flood WarningSLCKane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.